Colorado, 2018High Wind in Colorado, April 12, 2018
April 12, 2018 · NWS PUB · 10 events in 10 counties and zones
Strong winds, gusting in excess of 70 mph at times were noted over southern Colorado. Wind gusts between 58 and 60 mph with this system were recorded near Canon City, the Colorado Springs Airport and the La Junta Airport.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds, gusting in excess of 70 mph at times were noted over southern Colorado. Wind gusts between 58 and 60 mph with this system were recorded near Canon City, the Colorado Springs Airport and the La Junta Airport. Wind gusts between 61 and 70 mph were measured near Walsenburg, Westcliffe, Hoehne, the Pikes Peak Summit and La Veta. Finally, wind gusts of 71 mph were noted both near Stonewall and Wolf Creek Pass with this event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 12, 10:32 AM MST, 2 hours 38 minutes earlier.
Area forecast discussion, Apr 12, 10:32 AM MST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1132 AM MDT Thu Apr 12 2018
.UPDATE...
Issued at 1017 AM MDT Thu Apr 12 2018
Upgraded high wind watch for Friday/Saturday to a warning, as
band of 60-70 kt winds at 700 mb rotates southward across the
area. Winds may decrease prior to warning expiration along the
I-25 corridor Sat as low pulls away, but will late later shifts
fine tune ending time as system wraps up over the High Plains.
&&
.SHORT TERM...(Today and tonight)
Issued at 358 AM MDT Thu Apr 12 2018
...Volatile Fire Conditions Through This Evening...
Currently...flow is transitioning southwesterly early this morning
as an upper level disturbance moves into the Great Basin. This has
spread mid and high level clouds across Southern Colorado.
Temperatures have remained mild with 40s and 50s across the region.
Wind observations indicate southwesterly flow mixing to the surface
in many areas, with speeds in the 15 to 25 mph range so far early
this morning.
Today...volatile fire weather conditions are expected by mid morning
and will persist into this evening. Expect relative humidity values
to fall rapidly by mid morning to near 5 percent for almost all of
southern Colorado. This will combine with very strong winds and dry
fuels to produce extremely dangerous fire weather conditions. Winds,
sustained at 30 to 40 mph with gusts to 50 to 60 mph are likely, and
should a fire start, will cause it to spread very quickly. Models
indicate the strong winds will exist over the San Luis Valley, east
into the Interstate 25 corridor. These areas are also under a high
wind warning through this evening. Dangerous cross winds are
expected on Interstate 25, and those traveling in high profile or
light vehicles will be prone to blowing off the Interstate. Extreme
caution is advised and all north and south highways across the
region. In addition, these strong winds will likely loft dust into
the air over the San Luis Valley, along with the Eastern Plains.
This will cause areas of reduced visibility adding to the hazardous
travel conditions. Temperatures will once again be warm with near
record highs over the Plains. Highs in the lower to mid 80s, with
perhaps a couple low 90s are possible across the far Eastern Plains.
Tonight...expect snow to move into the Continental Divide by late
afternoon and persist overnight. Snow accumulations through Friday
morning will likely be in the 1 to 4 inch range, primarily over the
Central Mountains north of Cottonwood Pass. Over the Plains, expect
the strongest winds to subside for several hours ahead of a cold
front that will drop south by Friday morning. As the cold front
surges south, winds will once again increase heading into the
morning hours. In addition, expect snow and rain to develop over the
Palmer Divide late tonight, and spread south and east across the
Eastern Plains by morning. Snow will depend highly on temperatures,
which will fall into the 30s over El Paso County, and likely remain
in the lower 40s further south. There may be minor accumulations
over the southern Interstate 25 corridor heading into Friday
morning. Mozley
.LONG TERM...(Friday through Wednesday)
Issued at 358 AM MDT Thu Apr 12 2018
...High winds and rounds of showers expected for the plains Friday-
Saturday...
Upper low will track across Colorado early Friday then deepen across
NE CO/NW KS/SW NE by Friday afternoon. Initial round of
precipitation will spread southward behind the front across the
plains early on Friday in area of isentropic lift around north/west
side of upper low. Model soundings suggest most areas will see rain
across the lower elevations, but the two divides (Palmer and Raton)
could pick up a quick inch of snow during the early morning hours.
Of greater concern however will be the winds...which will gust out
of the north around 35 to 45 mph with gusts up to around 65 mph by
afternoon as the surface low intensifies and deep mixing
potentially taps northwest winds around 50-60 kts at the top of
the mixed layer. Meanwhile, wrap around precipitation will shift
eastward towards the KS border by afternoon falling as rain as
winds and mixing rebound temperatures into the 40s to near 50.
Given the strong winds, there could be some blowing dust across
the plains on Friday, but much of this will depend on how much
precipitation falls Friday morning. With models looking wetter
than previous runs as the upper low closes off farther west along
the CO border, think this may diminish threat for blowing dust
some. But will need to watch how this evolves. There will also be
some blowing snow along the Palmer and Raton ridges Friday
morning, but given the warm ground and potential for accumulations
to remain confined to the grassy and cold surfaces do not think
its impact will be all that great.
Central mountains will also continue to pick up some wind driven
snow through the day given favorable orographics. Have hoisted a
winter weather advisory as totals will approach 4 to 8
inches...mainly north of Cottonwood pass. Elsewhere mainly isolated
showers expected across the high valleys with not much in the way of
QPF as upper low intensifies a tad too far east.
Upper low will be slow to eject eastward with another round of lift
wrapping around the west side of the low across eastern CO Friday
night. This will keep the potential for isolated to scattered
showers across the plains with the best chance along the Palmer
Divide and Kiowa counties. Temperatures will drop below freezing
Friday night so this will be the best time for accumulating snow
to occur. Although winds are likely to decrease some Friday night,
with mixing Saturday morning we will once again be under the risk
for tapping strong winds aloft with the potential for gusts to
around 60 mph through the morning. For now main precipitation band
associated with the Trowal stays off to the north and east so
best chance for accumulating snows may be along the Palmer Divide
Friday night. Accumulations still look light at this point, but
have included some blowing snow in the grids. Precipitation will
diminish quickly Saturday and winds will taper off through the
afternoon as the intense low pulls away to the east.
If the system intensifies a bit quicker or storm track shifts
southward, its possible more of southeast CO could see some
beneficial precipitation. As it stands now, it looks to be a brief
couple rounds and the warm temperatures should mitigate against snow
accumulations for much of the area. Main threat will be the winds
with the potential for property damage and strong damaging cross
winds on east west oriented roadways both Friday and Saturday.
A bit of a reprieve expected for Sunday. Pattern will remain active
with another system expected to pass well north of the area on
Tuesday. This will bring another round of increasing winds and fire
danger to southern Colorado for Monday and Tuesday. Majority of the
precipitation will stay to the north of the area. The next system
is advertised to drop into the southwest U.S for Thursday and
could be our next weather maker towards the end of next week. -KT
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1126 AM MDT Thu Apr 12 2018
Winds beginning to reach the surface at the taf sites as of 17z,
and expect a very windy period this afternoon, with sw winds
gusting to 40-50 kts at all terminals. Could see some blowing dust
at times, especially at KALS, and included a tempo MVFR vis group
to account for the possibility. Overnight, winds diminish briefly
in the evening, then shift to the northwest and increase early Fri
morning as a cold front moves through the area. Winds continue to
increase during the day Fri, especially at KPUB and KCOS, where
gusts to 40 kts will be possible through 18z, then up to 50 kts
late Fri afternoon into Sat morning. Could see some rain and snow
showers at all locations in the 06z-18z time period as front
moves through, with some brief periods of MVFR vis possible.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 9 AM Friday to 6 PM MDT Saturday for
COZ084>086-089-093>099.
Red Flag Warning until 9 PM MDT this evening for COZ220>222-
224>237.
High Wind Warning until 9 PM MDT this evening for COZ069>071-077-
078-083-085>088-094.
Winter Weather Advisory from 6 PM this evening to 9 PM MDT
Friday for COZ058-060.
&&
UPDATE...PETERSEN
SHORT TERM...MOZLEY
LONG TERM...KT
AVIATION...PETERSEN
Hazardous weather outlook, Apr 12, 4:34 AM MST, 8 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
534 AM MDT Thu Apr 12 2018
COZ058>089-093>099-131145-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
534 AM MDT Thu Apr 12 2018
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...Today and Tonight
Strong westerly winds will combine with relative humidity values
below 10 percent and dry fuels to produce dangerous fire weather
conditions this afternoon and evening. Locations from the San Luis
Valley, lower elevations of the Eastern Mountains, east across the
Eastern Plains will see the most dangerous conditions as southwest
winds gust up to 60 mph this afternoon. Any outdoor burning
should be postponed due to the dangerous conditions.
In addition, there may be areas of blowing dust in wind prone areas
along Interstate 25 which could reduce visibilities.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Strong and potentially damaging north winds will spread across the
plains Friday and Saturday as a Spring storm system intensifies
across western Kansas. North winds will gust up to 65 mph at
times which may cause property damage and will result in dangerous
cross winds along north south oriented roadways.
This system will also produce snow along the Continental Divide
through Friday evening with accumulations of 4 to 8 inches. A
brief round of mixed rain and snow showers will spread across the
plains Friday morning. There could be some brief accumulations of
an inch or two on grassy surfaces along the Palmer Divide and
Raton Ridges Friday morning. Some additional light snow will be
possible across the Palmer Divide and Kiowa county Friday night
as another wave of precipitation spreads southward across the
plains. Unless this storm system drops farther south, or
intensifies farther west, it appears the main impact for southern will
be strong north winds with the potential for damaging gusts from
Friday morning through mid day Saturday.
Another storm system will spread gusty winds and high fire danger
across the San Luis valley and portions of the southeast plains
Monday and Tuesday.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will
be likely across the mountains, valleys and adjacent plains this
afternoon through tonight.
88/31
High Wind, West / Central Fremont County Below 8500 Ft
- When
- April 12, 1:10 PM MST to 8:00 PM MST
- Where
- West / Central Fremont County Below 8500 Ft forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.473, -105.440 (the zone’s center; the record gives no point)
High Wind, Pueblo Vicinity / Pueblo County Below 6300 Ft
- When
- April 12, 1:58 PM MST to 8:00 PM MST
- Where
- Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.173, -104.513 (the zone’s center; the record gives no point)
High Wind, Canon City Vicinity / Eastern Fremont County
- When
- April 12, 2:10 PM MST to 8:00 PM MST
- Where
- Canon City Vicinity / Eastern Fremont County forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.488, -105.323 (the zone’s center; the record gives no point)
High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft
- When
- April 12, 2:36 PM MST to 8:00 PM MST
- Where
- Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
High Wind, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft
- When
- April 12, 3:59 PM MST to 8:00 PM MST
- Where
- Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.685, -104.961 (the zone’s center; the record gives no point)
High Wind, Eastern Las Animas County
- When
- April 12, 4:00 PM MST to 8:00 PM MST
- Where
- Eastern Las Animas County forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.316, -104.039 (the zone’s center; the record gives no point)
High Wind, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft
- When
- April 12, 4:23 PM MST to 8:00 PM MST
- Where
- Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.316, -104.039 (the zone’s center; the record gives no point)
High Wind, Del Norte Vicinity / Northern San Luis Valley Below 8500 Ft
- When
- April 12, 6:00 PM MST to 8:00 PM MST
- Where
- Del Norte Vicinity / Northern San Luis Valley Below 8500 Ft forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.832, -106.332 (the zone’s center; the record gives no point)
High Wind, Alamosa Vicinity / Central San Luis Valley Below 8500 Ft
- When
- April 12, 6:00 PM MST to 8:00 PM MST
- Where
- Alamosa Vicinity / Central San Luis Valley Below 8500 Ft forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.578, -106.085 (the zone’s center; the record gives no point)
High Wind, Southern San Luis Valley
- When
- April 12, 6:00 PM MST to 8:00 PM MST
- Where
- Southern San Luis Valley forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.240, -105.810 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Oklahoma, April 12 to 25, 20182 deaths · 10 injured · 7 events
- Dust Storm in Arizona, April 12, 20181 death · 2 events
- Flood in Puerto Rico, April 12, 20181 death · 1 event
- Wildfire and High Wind in New Mexico, April 12 to 14, 2018$500,000 · 63 kt wind · 32 events
- High Wind and Strong Wind in California, April 12, 2018$41,000 · 73 kt wind · 5 events
- Blizzard and Winter Storm in South Dakota, April 12 to 14, 201824 events
- High Wind in Wyoming, April 12, 201857 kt wind · 19 events
- High Wind in Texas, April 12 to 13, 201873 kt wind · 16 events
- Strong Wind in Missouri, April 12, 2018$11,000 · 11 events
- Strong Wind in Illinois, April 12, 2018$11,000 · 11 events
- High Wind in New Mexico, April 12 to 13, 201856 kt wind · 11 events
- Winter Storm in Montana, April 12, 20189 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750412, 750420, 750415, 750418, 750424, 750426, 750425, 750407, 750409, 750410.